Alert archive / New York / Tornado Warnings in 2023
Tornado Warning 1, NWS New York, NY
NWS New York, NY issued this tornado warning at Jul 10, 2023, 3:57 AM EDT for Suffolk County, New York. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2023, 3:57 AM EDT (07:57 UTC)
- Expired
- Jul 10, 2023, 4:10 AM EDT
- In force
- 13 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 12 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
902
WFUS51 KOKX 100757
TOROKX
NYC103-100830-
/O.NEW.KOKX.TO.W.0001.230710T0757Z-230710T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New York NY
357 AM EDT Mon Jul 10 2023
The National Weather Service in Upton NY has issued a
* Tornado Warning for...
Central Suffolk County in southeastern New York...
* Until 430 AM EDT.
* At 357 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Center Moriches, moving north at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Center Moriches around 405 AM EDT.
Manorville around 420 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4076 7272 4074 7279 4085 7284 4087 7273
TIME...MOT...LOC 0757Z 167DEG 15KT 4077 7276
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
JT1 follow-up statement
503
WWUS51 KOKX 100810
SVSOKX
Severe Weather Statement
National Weather Service New York NY
410 AM EDT Mon Jul 10 2023
NYC103-100820-
/O.CAN.KOKX.TO.W.0001.000000T0000Z-230710T0830Z/
Suffolk NY-
410 AM EDT Mon Jul 10 2023
...THE TORNADO WARNING FOR CENTRAL SUFFOLK COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
LAT...LON 4076 7272 4074 7279 4085 7284 4087 7273
TIME...MOT...LOC 0808Z 167DEG 15KT 4082 7278
$$
JTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this tornado warning went out at Jul 10, 1:40 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 10, 1:40 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
140 AM EDT Mon Jul 10 2023
.SYNOPSIS...
A wave of low pressure slowly moves into the region tonight
into Monday and then will slowly move northeast of the area
going into Monday night. For Monday night, weak high pressure
will gradually build in from the south and west. The center of
high pressure moves across Tuesday night into Wednesday then
offshore for the end of the week. This will give way to the next
frontal system and wave of low pressure.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
The flood watch remains in effect for Northeast NJ, NYC, and
the Lower Hudson Valley until 6AM. The flood watch remains in
effect for Southern CT and Long Island until 2PM Monday.
Scattered heavy showers are redeveloping for western portions
of the area but remain disorganized. A more cohesive area of
heavy rainfall remains off the south shore of Long Island and
will slowly make its way northward over the next several hours
and into the early morning.
The latest CAMs continue to show a redevelopment of showers with
isolated thunderstorms over much of the western portions of the
area through the early morning as the weak surface low develops
along the coast and enhances convergence over the area. This
forcing will slowly pivot northward through the early morning
and through the day on Monday.
So far, the Lower Hudson Valley has received the most rainfall
thus far with between 2 to 6 inches in different locations with
some localized higher amounts upwards of 8 inches. There were
numerous reports of flooding within this location.
The forcing is positive vorticity advection from a shortwave
approaching overnight. Models show one area of higher low level
Theta-E approaching Long Island from the south overnight.
Models also are keeping a relatively higher surface based CAPE
of near 1000 to 1500 J/kg along most coastal areas through
tonight helping keep the chance for thunderstorms.
This will be during a time when the precipitable waters across the
region remain near 2 inches. At the surface, there will be an
approaching wave of low pressure. E to SE flow ahead of this low
will have more upslope flow across the relatively higher terrain
across the interior so this will further enhance rainfall. In
addition the environment will remain very humid and containing deep
warm cloud depth, allowing for torrential rainfall to develop
rapidly with any shower or thunderstorm.
The HREF indicated increased probabilities for 3 inches of rain in 3
hours across parts of NYC and Long Island late tonight.
There is a marginal severe threat as bulk shear 0-6 km is near 25 to
30 kt with some wet microbursts possible with strong wind gusts.
Moisture laden boundary layer and light winds along with any lulls
in shower activity will lead to some fog development late tonight
out east initially, and then eventually the entire area. Kept
coverage of fog to patchy.
Forecast lows in the upper 60s to lower 70s.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Showers and thunderstorms continue but to start will be mainly
east of NYC, Northeast NJ, and Lower Hudson Valley. The CAMs
have the convection pushing east of Long Island and Southern CT
late in the morning. More pop-up shower and thunderstorm
activity remain in the forecast, most likely across eastern sections
for the afternoon with the cold pool aloft and upper level trough
axis moving in for the afternoon. There will be an increase in
forcing along with an unstable environment. However, the CAMs are
depicting coverage to be not as widespread compared to the previous
night with less favorable directional wind shear in the afternoon.
This will limit how organized the thunderstorms can develop.
The maximum precipitable waters shifts east of the area Monday
Monday afternoon into Monday night. The cold pool aloft with the
upper level trough axis will be in the region Monday afternoon
into early Monday night.
Models continue to indicate surface based CAPE of near 1000 to 1500
J/kg across much of the area Monday with a slight increase of bulk
shear 0-6 km, getting closer to 35 kt. Therefore, there remains a
marginal severe thunderstorm threat for strong wind gusts.
Again, though the less favorable directional wind shear with
more low level westerly flow backing to more southerly going
into the mid levels will limit how organized the thunderstorms
will get. Would expect the environment with the more low level
westerly flow to not be as conducive for coalescence and
merging as well as aggregation of thunderstorm cells. So, the
flooding threat will be decreasing as well but still a marginal
risk for flooding Monday afternoon into Monday evening.
Moisture laden boundary layer and light winds along with any lulls
in shower activity will lead to some fog development Monday
morning which may linger more out east. Kept coverage of fog to
patchy.
Forecast highs in the upper 70s to lower 80s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The upper low and trough move east of the region Monday night.
At the surface, low pressure is slow to move east of the area.
There still remain a bit of uncertainty with just how quickly
conditions clear out. Will maintain at least some chance POPs
early Monday night and they will gradually taper off after
midnight from west to east.
Any leftover showers across the far eastern sections of the CWA
come to an end early Tuesday morning. Then, we should get into
drier period of weather as high pressure builds over the area.
The next wave of low pressure along with a cold front will
approach Thursday and continue into the weekend. Chances for
showers and thunderstorms return to the forecast.
Temperatures will remain at or slightly above through the long
term. The warmest two days in the long term will be Wednesday
and Thursday with forecast highs in the upper 80s to lower 90s.
Heat index values remain below heat advisory criteria.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A slow-moving frontal system will continue to move through the
terminals on Monday.
Widespread MVFR and lower conditions across most terminals
overnight, with some locations falling to LIFR. Rain showers are
again developing near the western terminals and these should
increase in coverage through 12Z from west to east Some places
like KGON may not see the rain come to an end until after 10z.
Have left thunder out given the low chance, except for KISP. Another
chance of showers and thunderstorms will be possible Monday
afternoon, but left out of the TAFs for now, with low confidence
of timing and placement for any precipitation.
The low cigs will hang around the area terminals into Monday
morning. There are some timing issues with improvement to MVFR
and eventually VFR, but right now thinking that improvement
starts to occur between 14z and 16z.
Winds will generally be light and variable overnight. As the
front moves through the area, winds will become North/northwest
around 10kt. Can not rule out a few gusts into the teens or
lower 20s Monday afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely for changing flight categories.
Some occasional wind gusts to near 20kt Monday afternoon.
Low end chance of showers/tstms Monday afternoon.
OUTLOOK FOR 03Z TUESDAY THROUGH FRIDAY...
Monday night: Mainly VFR.
Tuesday and Wednesday: Mainly VFR.
Thursday and Friday. MVFR or lower possible with a chance of
showers and thunderstorms, mainly afternoon into night.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
The short term forecast period through Monday will remain below
SCA thresholds for all forecast waters with a relatively weak
pressure gradient in place.
Much of the long term period will remain below SCA conditions on all
waters. For Thursday late afternoon into early Friday morning, winds
and seas increase with marginal SCA conditions across the ocean.
&&
.HYDROLOGY...
Already have had 3 to 6 inches of rain with locally higher
amounts in parts of the Lower Hudson Valley.
Total additional rainfall forecast of 1 to 3 inches across
the region tonight through Monday night. There will likely be
localized higher amounts. For the Lower Hudson Valley, NYC, and
Northeast NJ, the bulk of this rain will be through tonight. For
Southern Connecticut and Long Island the bulk of the rain will
be through this morning.
Flood chances are highest through tonight for Lower Hudson
Valley, Northeast NJ, and NYC and flood chances are highest
through this morning for Southern Connecticut and Long Island.
Ramapo River at Mahwah is forecast to go into flood tonight into
Monday. Other rivers and streams may exceed bankfull as well,
especially flashier faster responding ones and may remain
elevated after the rainfall has ended.
WPC has moderate excessive rain across Northeast NJ, Lower
Hudson Valley, parts of Southwest CT, Nassau NY, and extreme
western Suffolk NY and a slight risk for excessive rain for
much of the rest of Southern CT and Long Island tonight through
early Monday morning.
There is a slight risk for much of Southern CT and Twin Forks
for excessive rain on Monday and a marginal risk for excessive
rainfall for much of the rest of the forecast region.
Otherwise, no significant widespread rainfall expected Tuesday
onward into next weekend.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents for Nassau and Suffolk
county ocean beaches on Monday and a low risk of rip currents
for NYC ocean beaches on Monday. On Tuesday, all ocean beaches
have a moderate risk of rip currents.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through this afternoon for CTZ005>012.
NY...Flood Watch through this afternoon for NYZ078>081-177-179.
Flood Watch until 6 AM EDT early this morning for NYZ067>075-
176-178.
NJ...Flood Watch until 6 AM EDT early this morning for NJZ002-004-
006-103>108.
MARINE...None.
&&
SYNOPSIS...BC/JM
NEAR TERM...JMC/JM
SHORT TERM...JM
LONG TERM...BC
AVIATION...DBR
MARINE...BC/JM
HYDROLOGY...BC/JM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 9, 2:46 PM EDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service New York NY 246 PM EDT Sun Jul 9 2023 NJZ002-004-006-103>108-NYZ067>075-176-178-101900- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 246 PM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ078>081-177-179-101900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Nassau-Southern Nassau- 246 PM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-101900- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 246 PM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather that would meet NWS warning criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Jul 9, 11:53 PM EDT, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1153 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM Flash Flood Yorktown Heights 41.27N 73.78W
07/09/2023 Westchester NY Law Enforcement
Yorktown Police reports multiple roads
flooded and impassable in Yorktown Heights
and Mohegan Lake.
&&
DSRLocal storm report, Jul 10, 12:43 AM EDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1243 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM Flash Flood 1 W Mahopac 41.37N 73.77W
07/10/2023 Putnam NY Dept of Highways
DOT reports flooding on NY 6N both
directions at Potter Rd, all lanes blocked.
&&
DSRLocal storm report, Jul 10, 1:02 AM EDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
102 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM Flash Flood 3 SW Jefferson Valley 41.29N 73.85W
07/10/2023 Westchester NY Dept of Highways
DOT reports flooding on US 202 both
directions at Yorktown all lanes blocked and
local car dealership parking lot flooded.
&&
DSRLocal storm report, Jul 10, 1:18 AM EDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
118 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM Flash Flood Yorktown Heights 41.27N 73.78W
07/10/2023 Westchester NY Law Enforcement
Law enforcement reports several vehicles
stranded in flood waters. Occupants were
able to walk away without the need for water
rescues.
&&
DSRLocal storm report, Jul 10, 2:19 AM EDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
219 AM EDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM Flash Flood 1 NW Jefferson Valley 41.33N 73.82W
07/10/2023 Westchester NY Dept of Highways
DOT reports debris and flooding on Taconic
State Parkway northbound at Yorktown all
lanes blocked.
&&
DSRSpecial weather statement, Jul 10, 3:43 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service New York NY
343 AM EDT Mon Jul 10 2023
NYZ079-081-100830-
Southeast Suffolk NY-Northeast Suffolk NY-
343 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of central Suffolk
County through 430 AM EDT...
At 343 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mastic Beach, or near Center Moriches, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manorville, Center Moriches, Mastic, Mastic Beach, Calverton,
Brookhaven National Laboratory, East Moriches and Remsenburg-Speonk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4078 7287 4079 7286 4080 7287 4092 7288
4095 7268 4077 7268 4072 7286
TIME...MOT...LOC 0743Z 168DEG 15KT 4074 7280
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JTThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:03 PM EDT | River Flood Warning | OKX | Orange, Rockland | 22 hr |
| Jul 9, 8:23 PM EDT | Special Marine Warning | OKX | 23 min | |
| Jul 9, 8:50 PM EDT | Areal Flood Advisory | OKX | Bronx | 55 min |
| Jul 9, 9:09 PM EDT | Areal Flood Warning | OKX | Orange, Putnam, Rockland, Westchester | 7 hr |
| Jul 9, 9:22 PM EDT | Flash Flood Warning | OKX | Bronx, New York, Queens, Westchester | 82 min |
| Jul 9, 9:27 PM EDT | Special Marine Warning | OKX | 51 min | |
| Jul 9, 9:43 PM EDT | Areal Flood Advisory | OKX | Bronx, Westchester | 2 hr |
| Jul 9, 10:15 PM EDT | Special Marine Warning | OKX | 60 min | |
| Jul 9, 10:32 PM EDT | Areal Flood Advisory | OKX | Putnam, Westchester | 118 min |
| Jul 9, 11:03 PM EDT | Flash Flood Warning | OKX | Putnam, Rockland, Westchester | 5 hr |
| Jul 9, 11:31 PM EDT | Special Weather Statement | OKX | Putnam | 44 min |
| Jul 10, 2:31 AM EDT | Areal Flood Advisory | OKX | Suffolk | 119 min |
| Jul 10, 3:17 AM EDT | Special Marine Warning | OKX | 28 min | |
| Jul 10, 3:28 AM EDT | Special Marine Warning | OKX | 47 min | |
| Jul 10, 3:43 AM EDT | Special Weather Statement | OKX | Suffolk | 47 min |
| Jul 10, 4:04 AM EDT | Flash Flood Warning | OKX | Putnam, Rockland, Westchester | 72 min |
| Jul 10, 4:17 AM EDT | Special Weather Statement | OKX | Suffolk | 43 min |
| Jul 10, 4:30 AM EDT | Areal Flood Advisory | OKX | Suffolk | 90 min |
Nearby
Tornado Warnings in New York, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.